Treating an Allergic Reaction to Antibiotics

A dermatologist prescribed an antibiotic called Minocycline 100mg for a rash I have on my arms; something I've gotten into he thinks. I took it 2 times a day for 5 days and quit when I broke out in whelps under my clothes. It itches terribly. The last one I took was the day before yesterday. This is so much worse than the rash on my arms.

Ad

I started putting apple cider vinegar on the whelps last night and it has not helped the itching. My question to my Thrifty Fun friends is what can I do to get this out of my system or if I do nothing how long will it take to get it out? So far the only relief I've gotten from the itching is Benadryl (oral) and even with that I'm itching again in a couple of hours.

I've been drinking a lot of water and taking 2 teaspoon of the vinegar in a glass of water. I'm reluctant about calling the doctor; I figure he will just put me on another antibiotic. I seldom ever take drugs and nearly every time I do I have a reaction .

By Betty

October 18, 20100 found this helpful

I had the same experience & also took Benadryl. In addition, I applied cold tea compresses to the irritated areas, as nothing else was soothing, even cortisone cream or lanacane. Sometime afterwards I was talking to a woman who was a nurse & when she had a similar experience, she went in & got a cortisone shot & the itching disappeared! The nurse on my ins. hotline didn't suggest this, but next time, I will ask for it!

Ad
ReplyWas this helpful?Helpful? Yes
October 18, 20100 found this helpful

Betty, call your doctor and advise of your welts, not whelps. It may be a reaction to the medicine, it may be something else entirely. It sounds like you have hives (urticaria) and the doc may prescribe an antihistamine which is stronger than Benadryl and your original med may need to be changed.

ReplyWas this helpful?Helpful? Yes
October 19, 20100 found this helpful

Go back to your doctor. This is not something you should fool around with. Your doctor will be able to give you something effective to stop the itching. This could be dangerous.

ReplyWas this helpful?Helpful? Yes
October 19, 20100 found this helpful

You really need to talk to your Dr. They can do several things, you can get an antihistamine that will work better than benadryl for this, a steroid shot,and/or they may need to put you on an oral steroid to kick it out of your system.

You have got to tell a doctor about this! It sounds like you have hives. If you are having an allergic reaction to this antibiotic, they really need to know about it! What if someone prescribes that antibiotic for you again, or another one in that same family/class of antibiotics & you don't realize they are similar? You could have another reaction like you are having now, or you could have a more serious reaction that could kill you! This is NO joke, and not something to mess around with! If you don't believe me how serious, google 'antibiotic allergy"!

I don't know why they would give you an antibiotic for a rash, unless its infected, but what they would give you for these hives should help with your rash too.

If you put it off, they may go away on their own, but how soon is the question. My son had an allergic reaction to an antibiotic eye drop & got (literally) head-to-toe hives & ended up in the ER. He had to take steroids for a month because the hives lasted for 3 weeks! We have to be super careful now that he is never prescribed anything in this same class of drugs again.

Ad
ReplyWas this helpful?Helpful? Yes
October 20, 20100 found this helpful

You must tell your Dr. You may have giant hives and they can cause you to go into shock. The Dr. can prescrive an oral cortizone that will take them right away. I have had this happen to me recently.

ReplyWas this helpful?Helpful? Yes
October 20, 20100 found this helpful

If you are sure this is an allergic reaction to the Minocycline, be sure your doctor knows it and you never take it again as the next time the reaction could be much worse. Years ago, I had an allergic to Penicillin and it took 6 months to get it out of my system. My doctor told me to never take it again as it could kill me.

ReplyWas this helpful?Helpful? Yes
October 20, 20100 found this helpful

While you have hives, I would eliminate the vinegar since it is fermented (contains mold) and that may be at the base of your allergy to the meds, mold. Have you returned to your doctor? Having the hives is dangerous, even life threatening. You also need to be tested for allergies to other things. Better safe than sorry or worse.

ReplyWas this helpful?Helpful? Yes
October 20, 20100 found this helpful

Call your doctor or go to the emergency room! That aside if you get some activated charcoal from a health food store or walgreens and take it it will help to abosorb some of the antibiotic you need a prescription strength steroid or antihistamine. The thing that is dangerous here is the fact that usually when you have external welts/hives you have them internally too. You need to get all that swelling down asap. There are herbal treatments for rashes next time you get one. Let me know if you need more info. I would be extremely careful about taking any antibiotic from now on.

ReplyWas this helpful?Helpful? Yes
October 20, 20100 found this helpful

Call the Doctor ASAP! They do have stronger antihistamines, and you do need to know exactly what it is you are reacting to! There is a blood test to do for allergies that may be life-threatening, this one is in that group. Please also get and wear a Medic-Alert tag that has your doctor's info as well as your allergies on it.'Good luck!

ReplyWas this helpful?Helpful? Yes

Add your voice! Click below to comment. ThriftyFun is powered by your wisdom!

Related
Categories
Health & Beauty Home RemediesOctober 18, 2010
Guides
Hot Chocolate
Allergic Reaction from Hot Chocolate
Woman Using Facial Wipe
Allergic Reaction to Facial Wipe
Treating the Soil After Tomato Blight
Treating Soil After Tomato Blight
A woman suffering from allergies.
Dealing With Allergies
More
🎄
Christmas Ideas!
Facebook
Pinterest
YouTube
Contests!
Newsletters
Ask a Question
Share a Post
You are viewing the desktop version of this page: View Mobile Site
© 1997-2016 by Cumuli, Inc. All Rights Reserved. Published by . Page generated on November 28, 2016 at 8:08:21 AM on 10.0.2.26 in 3 seconds. Use of this web site constitutes acceptance of ThriftyFun's Disclaimer and Privacy Policy. If you have any problems or suggestions feel free to Contact Us.
Loading Something Awesome!